Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 15, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at May 18, 2018, 6:55 PM EDT for Grant County, Kentucky. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2018, 6:55 PM EDT (22:55 UTC)
- Expired
- May 19, 2018, 12:30 AM EDT
- In force
- 6 hr
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Flood severity
- None
County Grant County, KY
The radar
The Cincinnati radar (KILN), 102 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 7:01 PM EDT | FLASH FLOOD | Dry Ridge, KY | WATER OVER ROADWAY AND FLOW DOWN HILLSIDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
072
WGUS51 KILN 182255
FFWILN
KYC081-190200-
/O.NEW.KILN.FF.W.0015.180518T2255Z-180519T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
655 PM EDT FRI MAY 18 2018
The National Weather Service in Wilmington has issued a
* Flash Flood Warning for...
North central Grant County in northern Kentucky...
* Until 1000 PM EDT.
* At 655 PM EDT, radar indicated that thunderstorms had produced
heavy rain across the warned area. Runoff from this excessive
rainfall will cause flash flooding to occur.
* Some locations that will experience flooding include...
Williamstown, Crittenden, Dry Ridge and Sherman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3877 8457 3875 8456 3875 8458 3861 8457
3862 8459 3877 8464
$$
Sites2 follow-up statements
852
WGUS51 KILN 190151
FFWILN
KYC081-190430-
/O.EXT.KILN.FF.W.0015.000000T0000Z-180519T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
951 PM EDT FRI MAY 18 2018
The National Weather Service in Wilmington has extended the
* Flash Flood Warning for...
North central Grant County in northern Kentucky...
* Until 1230 AM EDT.
* At 948 PM EDT, radar was indicating that additional rain will fall
across the warned area. The heavy rain from earlier combined with
this new rainfall may cause flash flooding to occur.
* Some locations that will experience flooding include...
Williamstown, Crittenden, Dry Ridge and Sherman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3877 8457 3875 8456 3875 8458 3861 8457
3862 8459 3877 8464
$$
Sites916
WGUS71 KILN 190424
FFSILN
Flash Flood Statement
National Weather Service Wilmington OH
1224 AM EDT SAT MAY 19 2018
KYC081-190433-
/O.EXP.KILN.FF.W.0015.000000T0000Z-180519T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant KY-
1224 AM EDT SAT MAY 19 2018
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL GRANT COUNTY WILL EXPIRE
AT 1230 AM EDT...
The heavy rain has ended and flooding is no longer expected to pose
a threat. However, high water continues and an areal flooding
warning has been issued for this area until 615 AM.
Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.
LAT...LON 3877 8457 3875 8456 3875 8458 3861 8457
3862 8459 3877 8464
$$
ARWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 18, 3:36 PM EDT, 3 hours 19 minutes earlier.
Area forecast discussion, May 18, 3:36 PM EDT, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 336 PM EDT Fri May 18 2018 .SYNOPSIS... A broad area of low pressure will migrate northward into the area tonight through Saturday, providing scattered showers and thunderstorms. Another system will move into the region Sunday into Monday, keeping precipitation chances in the forecast through early next week and a continued warm and humid airmass. Drier weather may return by midweek next week. && .NEAR TERM /THROUGH TONIGHT/... The first area of rain showers that moved through the northeastern two thirds of the ILN CWFA this morning and early this afternoon continues to migrate northwestward, allowing for a few breaks in the clouds near and south of the Ohio River. With this, low level destabilization is leading to re-initiation of scattered showers and isolated thunderstorms. This activity will increase in coverage through the afternoon hours as it progresses north-northwestward into the southern half or so of the FA. Although some low level instability is nudging into southern portions of the area (especially near and south of the Ohio River), expect that thunder chances will remain isolated to scattered at best, with very little chance for thunder closer to the I-70 corridor where extensive cloud cover continues to hold surface temperatures in check. Although brief breaks in the precipitation will work through the area, many locations will see on-and-off activity through the evening hours, with brief downpours possible in the heaviest activity. Not until late this evening will the activity make a more concerted push northward and eventually move out of the local area after midnight. This may leave most of the overnight period dry, but extensive cloud cover will linger, yielding yet another night of unseasonably warm temperatures as lows only fall to the low to mid 60s. Easterly winds will gradually go more southerly towards the end of the near term period as a weak surface low begins to track through western portions of the Ohio Valley. Although some patchy fog cannot be completely ruled out (especially for western parts of the local area), a fairly steady surface wind of around 10 MPH will likely preclude any widespread development, even with relatively moist low level conditions in place. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... A weakly-defined surface low will be tracking west and northwest of the local area at the beginning of the short term period, with the front expected to be oriented approximately west to east just north of the FA. Although cloud cover will be a bit thicker and more widespread for western parts of the area, breaks in clouds in the eastern half or so of the region will allow for spotty shower and thunderstorm development fairly quickly/early during the day on Saturday. With diurnal heating, activity will increase in coverage as it moves northeast from the late morning through early evening hours. Even though the individual weather features involved in tomorrows environment are relatively weak and ill-defined on their own, any surface low moving through the Ohio Valley in mid-May certainly deserves a second look from a severe risk perspective. Do think that the MRGL risk per SPC in the east is well justified as low level destabilization will be more robust and widespread than is being experienced today (Friday). With this being said, the wind fields aloft are fairly weak and will likely limit organization of storms to a degree. With sufficient instability and lack of any notable shear and/or focused forcing mechanism aloft, the environment and evolution will bear watching, but the overall threat will likely remain closer to the low end of the scale. Certainly cannot rule out some small hail or gusty winds in the strongest cells that develop Saturday. Highs will top out in the mid 70s to around 80 degrees on Saturday. By Saturday evening, the surface low will be pulling away from the local area and with the loss of daytime heating, expect a fairly rapid downtick in convective coverage towards sunset. Nevertheless, as the surface low pulls away, the trailing cold front will once again begin to stall over the local area Saturday night into Sunday, with lows ranging from the upper 50s in the north to the mid 60s in the south. With the frontal boundary continuing to linger in the area, the threat for daily scattered showers and storms will continue Sunday into the first part of the long term period. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Wavy quasi-stationary front will extend across the region at the beginning of the period. The front may briefly lift north of the area as low pressure tracks across the lower Great Lakes on Tuesday. But as the low heads east, a trailing front will slide across the area. Unsettled conditions will persist through this time period with sporadic showers and thunderstorms. Center of high pressure will track from the Great Lakes to off the New England coast from Wednesday through Friday. The influence of this high will bring dry conditions to the forecast area for the latter part of the week. Temperatures will be above normal through the period with lows having a greater departure from normal than highs. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... A broad area of low pressure will slowly migrate northward through the Ohio and Tennessee Valleys through the TAF period, yielding periods of showers and scattered thunderstorms for about the entire region. More specifically, the first round of light rain from this morning continues to push off to the northwest with redevelopment of showers (and potential for scattered thunderstorms) now underway south/east of the local terminals. This activity will increase and overspread southern sites of KCVG, KLUK, and KILN through the heart of the afternoon and early evening hours before it begins to migrate northward after 00z. With any of the embedded heaviest areas of pcpn, tempo reductions in VSBYs (MVFR/IFR) or CIGs (MVFR) will be common. A relatively cohesive band(s) of rain is expected to push northward through the northern sites of KDAY, KCMH, and KLCK from approximately 00z- 06z before a brief minimum in pcpn coverage evolves from 06z- 12z area-wide. By 12z, however, with a weak surface low beginning to track through the western Ohio Valley, a shift to more southerly winds (and corresponding destabilization of the boundary layer) will be underway. In response, redevelopment of showers may very well be underway near or shortly after 12z from the south, which would potentially impact KCVG and KLUK first before activity increases in coverage and spreads northward through the afternoon hours. Although there may not be much pcpn in the area from 06-12z, MVFR/IFR CIGs will encroach upon western terminals of KCVG, KLUK, and KDAY as the surface low tracks through portions of Indiana. CIGs will likely improve to VFR area-wide towards the end of the TAF period. Winds will go more southerly towards 12z, with a shift to more southwesterly by the end of the TAF period. As with today's activity, any pcpn during the day on Saturday will have the potential to lead to brief reductions in both VSBYs and CIGs, but confidence on timing and locations of such occurrences will be handled with additional updates. OUTLOOK...Chances for thunderstorms will exist at times through Tuesday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...KC NEAR TERM...KC SHORT TERM...KC LONG TERM... AVIATION...KC
Hazardous weather outlook, May 18, 10:21 AM EDT, 8 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 1021 AM EDT Fri May 18 2018 INZ050-058-059-066-073>075-080-KYZ089>099-OHZ026-034-035-042>044- 051>053-060>062-070>072-077>079-191430- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Miami-Champaign-Clark-Preble-Montgomery-Greene-Butler- Warren-Clinton-Hamilton-Clermont-Brown- 1021 AM EDT Fri May 18 2018 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northern Kentucky, Southwest Ohio and West Central Ohio. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated strong to severe thunderstorms will be possible Sunday evening into Sunday night as another system approaches the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ100-OHZ045-046-054>056-063>065-073-074-080>082-088-191430- Lewis-Union OH-Delaware-Madison-Franklin OH-Licking-Fayette OH- Pickaway-Fairfield-Ross-Hocking-Highland-Adams-Pike-Scioto- 1021 AM EDT Fri May 18 2018 This Hazardous Weather Outlook is for Northeast Kentucky, Central Ohio and South Central Ohio. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated strong to severe thunderstorms will be possible on Saturday afternoon and evening and again Sunday evening and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 18, 6:48 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
648 PM EDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM FLASH FLOOD WILLIAMSTOWN 38.64N 84.56W
05/18/2018 GRANT KY LAW ENFORCEMENT
HIGH WATER WAS REPORTED ON THE INTERSTATE 75 NEAR
WILLIAMNSTOWN.
&&The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 6:06 PM EDT | Areal Flood Advisory | ILN | Grant, Pendleton | 3 hr |
| May 18, 6:15 PM EDT | Flash Flood Warning | ILN | Grant | 6 hr |
| May 18, 7:03 PM EDT | Special Weather Statement | ILN | Kenton | 27 min |
| May 18, 7:21 PM EDT | Special Weather Statement | ILN | Carroll | 24 min |
| May 18, 7:45 PM EDT | Flash Flood Warning | ILN | Boone, Grant, Kenton | 5 hr |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.